IEEE Transactions on Automatic Control

Volume 34 Issue 5 • May 1989

Filter Results

Displaying Results 1 - 23 of 23
  • Some new results on optimal and suboptimal regulators of the LQ problem with output feedback

    Publication Year: 1989, Page(s):557 - 560
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    The LQ (linear quadratic) regulator problem with output feedback is considered. In the problem studies an output feedback control is determined such that the cost is J*, the optimal cost for the LQ problem with state feedback, or βj* with some constant β>1. A set of sufficient conditions is given for determining such optimal and suboptimal output feedback control law... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal H norm computation for multivariable systems with multiple zeros

    Publication Year: 1989, Page(s):553 - 557
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    B. C.Chang and J.B. Peason's (see ibid., vol. AC-29, p.880-7, Oct. 1984) computation of the optimal H norm is generalized to the case with multiple right half-plane zeros. D. Sarason's (1967) interpolation theory is used to reduce the problem to a simple eigenvalue or singular-value computation View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A stability criterion for asynchronous multirate linear systems

    Publication Year: 1989, Page(s):529 - 535
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB)

    A stability criterion is developed for linear, asynchronous multirate sampled-data systems. Such systems typically include a linear, time variant, continuous-time plant and several unsynchronized digital controllers. The analysis method uses a time-domain approach based on the closed-loop state transition matrix. The result is sufficient stability criterion which gives an objective measure of long... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A treatment of jw-axis model-matching transformation zeros in the optimal H2 and H control designs

    Publication Year: 1989, Page(s):551 - 553
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    A model-matching transformation (MMT) zero is defined as a rank-deficiency condition which prevents an H2 or H optimal control problem from being transformed into an equivalent model-matching problem. By imposing saturation constraints and accounting for additive instrument noise in the sensor and actuator signals, all MMT zeros can be eliminated View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The linear-quadratic optimal regulator for singular 2-D systems with variable coefficients

    Publication Year: 1989, Page(s):565 - 566
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (112 KB)

    The linear-quadratic optimal-regulator problem for singular 2-D linear systems with variable coefficients has been formulated. Sufficient conditions for the existence of a solution to the problem have been established. An optimal sequence of input vectors can be found. With slight modification the considerations can be extended for singular n-D linear systems with variable coefficients View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An indirect adaptive controller with a self-excitation capability

    Publication Year: 1989, Page(s):524 - 528
    Cited by:  Papers (52)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (348 KB)

    An indirect adaptive pole placement controller is presented which stabilizes and asymptotically regulates any discrete-time single-input, single-output linear time-invariant plant which is of known order n , is controllable, and observable, and has unknown parameters. To avoid singular points in the algorithm, the adaptive controller solves the pole-placement design equation asymptoticall... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the cross Riccatian and related properties for symmetric stochastic realizations

    Publication Year: 1989, Page(s):548 - 551
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    Recent results concerning cross Grammians for both SISO (single-input, single-output) and symmetric MIMO (multi-input, multioutput) systems are extended for time-invariant stochastic systems. The extension is based on a cross Riccatian matrix and several results from stochastic realization theory. It is shown that the cross Riccatian can be obtained from the solution to a cross-Riccati equation ca... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new structure of recursive estimator

    Publication Year: 1989, Page(s):586 - 572
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (404 KB)

    A novel structure of a linear recursive estimator minimizing the mean square error is derived for a system with a multiplicative noise in the measurement model. The conventional form of a recursive estimator (the new estimate is a linear combination of the new data and the previous estimate) is not appropriate for the above system. In contrast, according to presented form of estimator, the new est... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • M-dimensional Cayley-Hamilton theorem

    Publication Year: 1989, Page(s):563 - 565
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    The theorem states that every block square matrix satisfies its own m-D (m-dimensional, m⩾1) matrix characteristic polynomial. The exact statement and a simple proof of this theorem are given. The theorem refers to a matrix A subdivided into m blocks, and hence having dimension at least m. The conclusion is that every square matrix A View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bilateral control of teleoperators with time delay

    Publication Year: 1989, Page(s):494 - 501
    Cited by:  Papers (1271)  |  Patents (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (572 KB)

    A control law for teleoperators is presented which overcomes the instability caused by time delay. By using passivity and scattering theory, a criterion is developed which shows why existing bilateral control systems are unstable for certain environments, and why the proposed bilateral control law is stable for any environment and any time delay. The control law has been implemented on a single-ax... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A sufficient condition for the stability of matrix polynomials

    Publication Year: 1989, Page(s):539 - 541
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (236 KB)

    A sufficient condition is presented for the stability of the matrix polynomials based on algebraic properties of the matrix coefficients. The stability condition is derived from the Lyapunov theory by a multivariable feedback system that is associated to the matrix polynomial. Illustrative examples are given. A block-Schwarz form related to the matrix polynomial is obtained directly from the given... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The self-tuning robust servomechanism problem

    Publication Year: 1989, Page(s):511 - 523
    Cited by:  Papers (62)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (968 KB)

    A self-tuning regulator is presented which consists of a multivariable integral compensator together with a tuning mechanism which tunes the parameters of this compensator. It is shown that if the reference and disturbance are constant signals, then the controller and the plant states remain bounded for all t, and asymptotic error regulation occurs. It is also shown that the controller ca... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • One extending hypersphere method to handle dominant pole assignment

    Publication Year: 1989, Page(s):543 - 544
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB)

    It is pointed out that the stability hypersphere approach presented by C.B. Soh et al. (see ibid vol.AC-32, p.239-244, Mar. 1987), can be extended to handle the case where the region is not simply connected. The extension is useful in application such as dominant pole assignment and filter design where the separation of zeros is required View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Strict aperiodic property of polynomials with perturbed coefficients

    Publication Year: 1989, Page(s):546 - 548
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (252 KB)

    Let a family of polynomials be P(s)=t 0sn+t1s n±1 + . . . + tn where 0<aj⩽tj⩽b j. V.L. Kharitonov (1978) derived a necessary and sufficient condition for the above equation to have only zeros i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Modified doubly coprime fractional representations related to the reduced-order observer

    Publication Year: 1989, Page(s):573 - 576
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    Modified doubly coprime fractional representations are introduced which are related to compensators based on reduced-order observers. From these representations, the coprime compensator matrix fraction descriptions can directly be derived using standard software View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Choice of sampling to ensure minimum-phase behaviour

    Publication Year: 1989, Page(s):560 - 563
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    Sufficient conditions for ensuring that a continuous stable, proper, minimum-phase plant remains minimum phase when sampled have been derived. As a corollary, the critical sampling frequency (the fastest sampling frequency ensuring minimum-phase behaviour) is shown to satisfy a simple equation. An engineering method to obtain the critical sampling by use of a relay is proposed. This method require... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic generation of subgoals for autonomous mobile robots using local feedback information

    Publication Year: 1989, Page(s):483 - 493
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1328 KB)

    An algorithm is presented for using a local feedback information to generate subgoals for driving an autonomous mobile robot (AMR) along a collision-free trajectory to a goal. The subgoals section algorithm (SSA) updates subgoal positions while the AMR is moving so that continuous motion is achieved without stopping to replan a path when new sensor data becomes available. Assuming a finite number ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Kharitonov-like results in the space of Markov parameters

    Publication Year: 1989, Page(s):536 - 538
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    The largest stability box in the space of Markov parameters is determined. This result relies of Markov's theorem of determinants which gives a stability test (for a family of polynomials) involving only two (vertex) polynomials. V.L. Kharitonov's theorem (1978), which works for boxes in polynomial coefficient space, requires four polynomials to be stable View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An extension of a stochastic control theorem due to Whittle

    Publication Year: 1989, Page(s):567 - 568
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (148 KB)

    P. Whittle (1982) has obtained a theorem that gives the optimal control in terms of a mathematical expectation for the uncontrolled process for a certain class of processes. The type of cost function that he considered involves the state variable only at termination. Here, his result is extended to the case when the cost function involves the state variable both at termination and along the way. A... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Spectral determination for a cantilever beam

    Publication Year: 1989, Page(s):502 - 510
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (656 KB)

    The eigenvalue specification problem is discussed for a beam with one end clamped and the other end free, which is allowed to have some structural damping, and has a moment force at the free end acting as a control. The spectrum and eigenvectors of the uncontrolled system are first analyzed and are then used to construct the feedback element which solves the problem. It is shown how this feedback ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on `Families of linear-quadratic problems: continuity properties'

    Publication Year: 1989, Page(s):541 - 543
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (268 KB)

    In the above-mentioned paper by H.L. Trentelman (see ibid vol. AC-32, pp.323-329, 1987), one-parameter (ε) families of these problems with stability are investigated. It is shown that the set of invariant zeros of the ε-problem is contained in the set of invariant zeros of the boundary problem (the problem with ε=0) if the boundary system is left invertible. This result is obtained ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polytopes of polynomials with zeros in a prescribed set

    Publication Year: 1989, Page(s):544 - 546
    Cited by:  Papers (46)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    In the publication by A.C. Bartlett, C.V. Holot, and H. Lin (Proc. Amer. Contr. Conf., Minneapolis, MN, 1987) a fundamental result is established on the zero locations of a family of polynomials. It is shown that the zeros of a polytope P of nth-order real polynomials are contained in a simply connected set D if and only if the zeros of all polynomials along the edges of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • ARMA systems excited by non-Gaussian processes are not always identifiable

    Publication Year: 1989, Page(s):572 - 573
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    It is a popular myth that the zeros of an ARMA (autoregressive moving-average) process excited by an unobservable non-Gaussian process can be resolved from noisy output measurements. A counterexample is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame